Prednisone is a steroid medication that can cause side effects. One common side effect is insomnia. People taking this medication may have difficulty falling asleep, awake during the night, or sleep less overall.

The mechanisms by which prednisone disrupts sleep are not entirely clear. However, prednisone mimics cortisol, which is a hormone involved in the sleep-wake cycle. It also decreases melatonin levels, another hormone involved in sleep regulation.

This article looks at whether prednisone causes insomnia and what a person can do if they experience this side effect.

A woman lying in bed with insomnia due to prednisone. Half of her face is in shadow.Share on Pinterest
d3sign/Getty Images

Yes, prednisone can cause insomnia. Prednisone is a glucocorticoid that doctors may prescribe to reduce inflammation. It can help reduce the symptoms of autoimmune diseases and asthma.

When a person uses glucocorticoids for long periods, they can develop side effects, including:

  • sleep disorders
  • increased appetite
  • swelling of the lower limbs
  • decreased bone mineral density
  • delayed wound healing
  • problems with the immune system
  • high blood sugar

In some studies, more than 60% of people using prednisone reported insomnia.

People who take this medication may find that it takes longer to fall asleep or that they wake frequently during the night. They may also sleep for shorter periods and find that overall sleep quality is lower.

Scientists are not completely clear on the mechanism by which prednisone disrupts sleep. However, there are some theories.

Prednisone mimics the natural hormone cortisol. The body produces cortisol in response to stress, which increases blood sugar and energy levels and regulates blood pressure. These effects help the body cope with stress.

Cortisol naturally has a diurnal rhythm, meaning that it is highest in the morning and lowest at night. This pattern helps to regulate the body’s natural sleep-wake cycle.

When a person takes prednisone for long periods, it may disrupt the usual rise and fall in cortisol, causing insomnia.

Additionally, corticosteroids such as prednisone decrease serum melatonin levels. Melatonin is another hormone involved in regulating the sleep-wake cycle. Lowered melatonin levels can contribute to insomnia.

Adverse effects such as insomnia are more common in people who take glucocorticoids at high doses, for extended periods of time, or both. A high dose of prednisone is 40 milligrams (mg) daily or more.

The longer someone takes prednisone, the greater risk of side effects.

Doctors generally prescribe prednisone for short periods to reduce inflammation and bring a medical condition under control. If insomnia develops, doctors should reduce the dose or stop treatment.

People who take higher doses of prednisone for 5 days or more need to taper off it gradually.

If a person experiences insomnia while taking prednisone, taking the medication in the morning may help minimize the disruption to the sleep-wake cycle. Alternatively, a doctor may suggest splitting the dose between morning and night.

A doctor can also suggest lowering the dose so that a person is taking the minimum dose necessary to ease a person’s symptoms.

If a person has concerns their dose may be too high or cannot find relief for their insomnia, they should speak with a doctor about changing it, or about trying another medication. Do not change the dose without medical supervision.

Yes, stopping prednisone may cause sleep difficulties. This can be part of a condition known as steroid withdrawal syndrome.

Steroid withdrawal syndrome is a group of symptoms that can occur when a person suddenly stops taking prednisone or other steroids. The symptoms can include:

  • feeling tired
  • dizziness
  • weakness
  • headaches
  • mood swings

These symptoms occur because, while taking prednisone, the body slows or stops natural cortisol production. If a person stops taking prednisone abruptly, the body does not have the cortisol it needs.

It is for this reason that doctors suggest tapering off of this medication gradually, as it allows the body to start making more cortisol on its own.

This process can take from days to months, depending on a person’s dose, how long they have been taking it, and their underlying condition.

Prednisone is a steroid medication that doctors may prescribe to treat inflammatory conditions. Although it is effective, it can cause side effects such as insomnia.

People taking high doses of prednisone or who have taken it for long periods are most at risk for developing insomnia. To minimize the risks, doctors prescribe prednisone at the lowest possible dose for the shortest time possible.

One way to reduce the risk of sleeping problems is to take prednisone early in the day or to split the dose if a doctor says this is okay. Speak with a doctor for help managing this side effect, and do not change the dose or stop taking prednisone without their supervision.